Vol. 15, No. 7, 2021

Download this article
Download this article For screen
For printing
Recent Issues

Volume 15
Issue 8, 1865–2122
Issue 7, 1593–1864
Issue 6, 1343–1592
Issue 5, 1077–1342
Issue 4, 821–1076
Issue 3, 569–820
Issue 2, 309–567
Issue 1, 1–308

Volume 14, 10 issues

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
 
Other MSP Journals
Rational dynamical systems, $S$-units, and $D$-finite power series

Jason P. Bell, Shaoshi Chen and Ehsaan Hossain

Vol. 15 (2021), No. 7, 1699–1728
DOI: 10.2140/ant.2021.15.1699
Abstract

Let K be an algebraically closed field of characteristic zero, let G be a finitely generated subgroup of the multiplicative group of K, and let X be a quasiprojective variety defined over K. We consider K-valued sequences of the form an := f(φn(x0)), where φ : X −−→ X and f : X −−→ 1 are rational maps defined over K and x0 X is a point whose forward orbit avoids the indeterminacy loci of φ and f. Many classical sequences from number theory and algebraic combinatorics fall under this dynamical framework, and we show that the set of n for which an G is a finite union of arithmetic progressions along with a set of upper Banach density zero. In addition, we show that if an G for every n and X is irreducible and the φ orbit of x is Zariski dense in X then there is a multiplicative torus 𝔾md and maps Ψ : 𝔾md 𝔾md and g : 𝔾md 𝔾m such that an = (g Ψn)(y) for some y 𝔾md. We then obtain results about the coefficients of D-finite power series using these facts.

Keywords
$S$-units, $D$-finite series, arithmetic dynamics, algebraic groups, orbits
Mathematical Subject Classification
Primary: 14E05, 37P55
Secondary: 12H05
Milestones
Received: 18 May 2020
Revised: 6 January 2021
Accepted: 4 February 2021
Published: 1 November 2021
Authors
Jason P. Bell
Department of Pure Mathematics
University of Waterloo
Waterloo, ON
Canada
Shaoshi Chen
Key Laboratory of Mathematics Mechanization
Academy of Mathematics and Systems Science
Chinese Academy of Sciences
Beijing
China
Ehsaan Hossain
Department of Mathematical & Computational Sciences
University of Toronto Mississauga
Mississauga, ON
Canada